Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


anemic, for life?
May 7, 2004

Dr. Frascino,

I wrote to you back on March 3 about having human parvo. I'm glad to say that I have suppressed the parvo. My problem now is I am still losing red blood cells at an alarming rate (I need blood tranfusions every 7-10days).

My doctors have me doing procrit shots weekly and I am doing 325mg of iron 3xdaily. My hemoglobin gets to the low 9's after two units of blood but a week later I am in the 7's.

I have had two bone marrow biopsys. Both came back negative. I had a CAT scan done last week and the results came back negative. I just came from my primary care doctor who says he has never seen this before. I see my hemotologist this week. I'm sure he probably will have no answers.

Is it possible that my bone marrow could have been destroyed from all the years of being on AZT. If so, is there anything I can do to reactivate it? My reticulocyte count is low (.1-.3) and apparently I'm not keeping the red blood cells as long as normal (90-120 days).

Please help!

Response from Dr. Frascino

Hello,

The hematologist is definitely the correct next step for you to take. Considering the severity and persistence of your problem, I'm a bit surprised you haven't already been referred for an evaluation. Who did the bone marrow biopsies?

The treatment for Parvovirus B19-induced anemia is intravenous gammaglobulin (IVIG) infusions. Are you getting IVIG? How often? Procrit is helpful for certain types of anemia. The dose is adjusted based on your response. The hematologist will advise you if Procrit is the correct therapy for you, and adjust the dose as needed.

Finally, AZT's effect of suppressing bone marrow function usually subsides quickly when the AZT is discontinued. The hematologist will review the bone marrow biopsy slides and other lab work (MCV elevation?) to determine if this could still be a contributing factor. Your HIV specialist will need to work closely with an HIV-savvy hematologist to quickly and thoroughly evaluate your problem. It appears that the exact cause of your anemia remains in question. I cannot give any more specific advice without having access to your lab results and details of your medical history. However, I definitely agree with the decision to have you evaluated by a hematologist ASAP. Keep me posted. Good luck.

Dr. Bob


Previous
Long term nonprogressor, but very ill
Next
this blows my mind!!!

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement